How can a prescribed medication meant to make you feel less anxious and improve your quality of life end up being dangerous? First, benzodiazepines are not intended for long-term use. Second, the body can become dependent on a benzodiazepine even when used properly, as prescribed. When you realize that benzo withdrawal symptoms begin if a dose is missed or delayed, it is time to consider weaning yourself off this drug. You cannot do that alone because benzo withdrawal comes with significant risks.
Because benzo withdrawal can be deadly, consider Painted Desert Recovery’s New Harmony, Utah, benzo addiction treatment program for women. Our treatment for benzo addiction includes both traditional and innovative treatments—evidence-based, person-centered, and geared toward the overall health of mind and body. Learn about the dangers of benzo withdrawal and how Painted Desert can help you begin recovery. Call us at 844.540.0357 or use our online form.
What Is Benzo Withdrawal?
After just a month of taking a benzodiazepine such as Valium or Xanax, it is possible to experience withdrawal symptoms if you stop the drug precipitously. Benzo withdrawal is also more severe when the dose and duration of use are higher. Some of the symptoms you may experience when undergoing benzo detox include:
- Rapid heart rate
- Nausea and stomach cramps
- Delusions and hallucinations
Consider the risks of benzo withdrawal before taking that first step. Undergoing a professionally monitored detox under the supervision of a physician is the safest way to withdraw from this drug.
Is Benzo Withdrawal Deadly?
Sometimes, withdrawal from benzos can be deadly. When withdrawal symptoms are not treated, or someone is at higher risk for dangerous consequences, it can be fatal.
Some groups are known to be more susceptible to severe symptoms during withdrawal. For example, you may need to be monitored closely when you withdraw from benzos if you:
- Are over the age of 65 years
- Are diagnosed with a co-occurring mental health disorder
- Engage in polysubstance abuse
- Have a genetic history of alcohol addiction
- Have a history of seizures or a diagnosed seizure disorder
- Struggle with underlying physical health issues
Polysubstance abuse is one of the most common underlying factors in dangerous benzo withdrawal scenarios.
What’s the Link Between Polysubstance Abuse and Benzo Withdrawal?
Many regular users of benzos find that they turn to stimulants to balance the lows. Those struggling with polysubstance abuse can combine benzos with:
- Stimulants – Substances such as meth or cocaine lift them out of sedation to where they can function, creating a roller coaster effect involving upper and downers. This combination often masks the most severe symptoms of each drug, which can lead to overdose.
- Other depressants – This can include opioids. Other depressants can amplify the calming sedative effect of benzos. This combination can easily lead to overdose.
- Alcohol – This is also a depressant. It has its own complex and uniquely dangerous withdrawal profile, making it quite risky when used alongside benzos.
There is a high rate of polysubstance abuse among people addicted to benzos. Mixing drugs increases the chances for abuse and addiction and can change the face of withdrawal as now two sets of symptoms are being managed, and there are more risks.
Consider Painted Desert Recovery’s Benzo Addiction Treatment Program
Because of the dangers of benzo withdrawal, we recommend that you ensure your safety by undergoing detox and addiction treatment in good hands at an addiction treatment center. Our treatment and therapy options run the gamut from more traditional psychotherapeutic approaches to experience-based therapies, as well as a strong focus on the whole person, for example, by prioritizing nutrition and wellness.
Reach out today to speak to someone on our team who can answer your questions about benzos, withdrawal risks, and how we can support you in a safe environment as you begin recovery. Call Painted Desert Recovery at 844.540.0357 or complete this form to connect.